Updated: Marzo 26, 2007
There are risks and side effects of vaccines, although serious side effects are mostly rare. Of course, bad things can occur by coincidence at about the time vaccines are given. Separately, we have described the process that is used to distinguish when a vaccine causes the problem or when it is coincidental.
We use the term “adverse event” to mean something that occurred at about the time a vaccine was given, which could have been caused by the vaccine, or could have just have occurred by coincidence. We use the term “side effect” to mean something that was caused by the vaccine.
It is much easier to demonstrate that a vaccine caused a problem than it is to demonstrate that the event was coincidental. This is because it is impossible to prove with absolute certainty that an adverse event that follows immunization represents only a coincidence.
In the article Cause or Coincidence, we gave the example of how the original rotavirus vaccine—Rotashield®—was shown to have caused intussusception at a rate of about 1 in 10,000 infants. Also, the risk for intussusception was highest—the cases clustered—within 3 to 14 days after the receipt of the first dose of vaccine.1
Because of the experience of this uncommon—but serious—side effect with the first rotavirus vaccine, subsequent rotavirus vaccines have gone through very large safety studies before approval.
For example, RotaRix®, a rotavirus vaccine used in many countries other than the United States, was tested in approximately 60,000 infants. There was no increase in the risk for intussusception in vaccine recipients compared to placebo recipients.2
Similarly, 71,725 infants were evaluated for intussusception in safety trials of RotaTeq® prior to licensure in the United States: there were six cases of intussusception within 42 days after vaccination in the vaccine recipients and five in the placebo recipients. No clustering of cases at about the time of receipt of the vaccine was observed.3
Because of the frequency of intussusception in unvaccinated infants, it was recognized that there would be cases of intussusception that occurred after infants received the RotaTeq® vaccine. These cases could either be coincidental to vaccine receipt or caused by the vaccine at a rate even lower than the 1 in 10,000 previously observed with the Rotashield® vaccine.
Therefore, when the Centers for Disease Control and Prevention recommended the RotaTeq® vaccine for routine use in infants in 2006, it stated that “…additional postlicensure surveillance data are required to confirm that the vaccine is not associated with intussusception at a lower rate than would have been detected in preclinical trials.”4
By February 1, 2007, approximately 3.5 million doses of RotaTeq vaccine had been distributed in the United States. During the period since licensure, 28 cases of intussusception had been reported following receipt of the vaccine, which, according to the Food and Drug Administration (FDA) does not exceed the number of expected cases for unvaccinated children of the same age.5
Nevertheless, the FDA encouraged the medical community to continue to report cases of intussusception after vaccine receipt because it could be “…a potential complication of RotaTeq®.”
Although the FDA Notification is a means to communicate the on-going post-licensure surveillance information, some in the media and others have mistakenly identified the statement as a “warning”, which, of course, it was not.
Demonstrating coincidence of adverse events after immunization takes much longer than establishing vaccine-induced causation.
CDC and FDA continue to monitor adverse events that are reported after this (and other) vaccine administration. Because there has been no observed increased risk of intussusception after RotaTeq®, the CDC recommendations for the routine use of this vaccine in infants remains unchanged.6